Idaho, 2014

Hail in Idaho, July 21, 2014

July 21, 2014 · NWS BOI · 1 event in 1 county or zone

Monsoon moisture moving into the area provided the ingredients for large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Monsoon moisture moving into the area provided the ingredients for large hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 21, 1:40 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 21, 1:40 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
240 PM MDT MON JUL 21 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THUNDERSTORMS INITIATING
ON THE EDGE OF CLOUD SHIELD/MORE STRATIFORM PRECIPITATION FROM
ROME THROUGH STANLEY. STORMS ARE BETTER DEVELOPED IN THE WESTERN
MAGIC VALLEY WITH HIGHER SHEAR AND HIGH PW VALUES. DEW POINTS IN
THE MID TO UPPER 50S SUGGEST BRIEF HEAVY RAIN WILL ACCOMPANY THE
STRONGER CELLS /TWF HAD A TENTH OF INCH IN 15 MINUTES/. ISOLATED
STORMS ACROSS SE OREGON ARE LESS ORGANIZED AND HAVE SHORTER LIFE
SPANS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH EVENING ENDING BY MIDNIGHT IN MOST AREAS. BURNS THROUGH
BAKER CITY AREA WILL SEE SHOWERS AND THUNDERSTORMS THROUGH TUESDAY
MORNING AS A WEAK SHORTWAVE MOVES ACROSS THAT AREA. LOW CONFIDENCE
IN THUNDERSTORM COVERAGE TUESDAY AFTERNOON. MOST HIGH RES MODELS
SUGGEST SHOWERS AND THUNDERSTORM DEVELOPMENT ACROSS SE OREGON
AFTER 00Z WEDNESDAY. 0-6KM SHEAR WOULD SUPPORT BETTER ORGANIZED
THUNDERSTORMS HOWEVER...INSTABILITY IS LIMITED WITH CLOUD COVER
FROM THUNDERSTORMS SOUTH OF THE OREGON/S SOUTHERN BORDER. THE
BETTER CHANCE FOR ORGANIZED STORMS MAYBE ACROSS SE OF MOUNTAIN
HOME WHERE BETTER SHEAR AND SLIGHTLY BETTER INSTABILITY /100-200
J/KG BL CAPE/ EXIST. HOWEVER...MOST GUIDANCE HAS LITTLE TO NO
STORM DEVELOPMENT ACROSS SW IDAHO THE 18Z NAM AND 12Z GFS THE ONLY
EXCEPTION. DRIER AND COOLER WEDNESDAY ACROSS SE OREGON WEDNESDAY
AS THE UPPER LEVEL TROUGH MOVES EAST ACROSS PACIFIC NORTHWEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...DECREASING SHOWERS
OVER THE FORECAST AREA WEDNESDAY NIGHT AS THE UPPER LEVEL TROUGH
MOVES EAST.  THURSDAY A DRY WESTERLY FLOW WILL SET UP OVER THE
REGION AND WILL REMAIN OVER THE AREA THROUGH SATURDAY.  TEMPERATURES
ON THURSDAY BEHIND THE EXITING TROUGH WILL AVERAGE AROUND 10 DEGREES
BELOW NORMAL BUT WILL QUICKLY WARM BACK TO NEAR NORMAL ON FRIDAY.
OVER THE WEEKEND AND INTO NEXT WEEK MODELS ARE TRENDING TOWARD
REBUILDING THE RIDGE OVER THE FORECAST AREA.  TEMPERATURES ON
SATURDAY WILL REMAIN NEAR NORMAL BUT WILL WARM TO AROUND 5 DEGREES
ABOVE NORMAL SUNDAY WITH EVEN WARMER TEMPERATURES ON MONDAY.

&&

.AVIATION...MOSTLY VFR.  SCATTERED SHOWERS AND WIDELY SCATTERED
THUNDERSTORMS.  LOCAL MVFR CONDITIONS IN HEAVIER SHOWERS.  SURFACE
WINDS WESTERLY 5 TO 15 KNOTS...DECREASING TO 10 KNOTS OR LESS AFTER
06Z.  WINDS ALOFT WILL BE SOUTHWESTERLY 15 TO 20 KNOTS UP THROUGH
10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...JDS
LONG TERM....JA/AB
AVIATION.....JA

In the hours before

Special weather statement, Jul 21, 3:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
416 PM MDT MON JUL 21 2014

IDZ016-030-212300-
SOUTHERN TWIN  FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
416 PM MDT MON JUL 21 2014

...SPECIAL WEATHER STATEMENT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF ROGERSON...OR 19 MILES SOUTHWEST OF TWIN FALLS...
MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOLLISTER AROUND 420 PM MDT.
  FILER AND MAGIC VALLEY REGIONAL AIRPORT AROUND 440 PM MDT.
  TWIN FALLS AND KIMBERLY AROUND 450 PM MDT.
  JEROME...HANSEN...EDEN AND MINIDOKA NATIONAL MONUMENT AROUND 500 PM
MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4223 11483 4232 11494 4278 11439 4255 11410
TIME...MOT...LOC 2215Z 227DEG 30KT 4237 11474

KA

The radar

The Pocatello radar (KSFX), 155 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Twin Falls

When
July 21, 3:45 PM MST to 4:00 PM MST
Where
Twin Falls County, 3 mi WNW of Rock Creek to 1.02 mi WSW of Bickel
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.447, -114.354

A Storm Chaser reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536889.